Louisiana, 2016

Lightning Strike in Louisiana, July 27, 2016

July 27, 2016 · NWS SHV · 1 event in 1 county or zone

Scattered strong storms developed during the heating of the afternoon across Northeast Texas and Northwest Louisiana. These storms developed along a residual outflow boundary from previous convection that had developed ahead of a weak upper level disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered strong storms developed during the heating of the afternoon across Northeast Texas and Northwest Louisiana. These storms developed along a residual outflow boundary from previous convection that had developed ahead of a weak upper level disturbance. This outflow boundary and complex of storms moved almost due south into Northwest Louisiana and the storms were prolific lightning producers. A motel was struck by lightning from one of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 27, 1:49 PM CST, 51 minutes earlier.

Area forecast discussion, Jul 27, 1:49 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
249 PM CDT WED JUL 27 2016

.DISCUSSION...
Enhanced sea breeze/tropical moisture surge has resulted in near-
widespread coverage of shwrs/tstms this afternoon. This has kept
our temps from warming much, at least relatively speaking,
especially across n LA/srn AR.

Weak upper trof will spill over the ern periphery of the Four
Corners ridge and swd into our region tonight into Thursday,
merging with the stalled ely wave present over ern LA. This will
continue our chances for enhanced diurnal convection through
Friday and Saturday, although most recent raw model output has
trimmed back on coverage. Consensus blends continue to keep our
temps below normal with PoPs in the 40-60 percent range. However,
PoPs have been overdone in the last several days, so have trended
them down some from guidance. Subsequently, feel that guidance may
be too cool on max temps, so have trended a few degrees above.
With convective coverage dwindling during the weekend, we may be
looking at the possibility of Heat Advisories again.

The upper ridge will begin to flex its influence over our region
as we move into next work week. Models keeping some chances for
aftn convection mainly over the ern half of the region, but we
will likely see our temps reaching back into the upper 90s
sometime next week despite this. /12/

&&

.PREV DISCUSSION... /issued 1221 PM CDT WED JUL 27 2016/

DISCUSSION...
Widely scattered showers and thunderstorms have developed across SW
AR, Central and North Central Louisiana this afternoon. These
showers will persist through the reminder of the 28/18Z TAF
package and should diminish during the overnight hours. For the
28/18Z TAFS VFR conditions will prevail through most of the TAF
period with CU ranging from 5KFT TO 7KFT developing during the
afternoon. Terminal sites that receive rain could see vsbys drop
to 3SM to 4SM with some of the stronger showers and thunderstorms
otherwise vsbys should be unlimited. Winds will remain out of the
S/SW ranging from 5 to 10 kts before decreasing during the
overnight hours to light and variable. Locations that receive rain
overnight could see fog/hz develop with light winds and moisture
in place. /21/

PREV DISCUSSION... /issued 1117 AM CDT WED JUL 27 2016/

DISCUSSION...
Overnight/early morning convection across srn AR/n LA continues to
diminish. However, diurnal convection has shown some increase over
the last hour or so, and this should be enhanced by the upper
level low over ern LA today. Have made some minor adjustments to
cloud cover and PoPs to better represent current conditions/trends,
but these should have little impact in the text products overall.
Temps look to be on track, especially when cloud cover/convective
coverage are taken into account, so will not be making any changes
there. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  91  76  94 /  30  50  20  30
MLU  74  89  74  92 /  40  50  20  40
DEQ  74  89  73  92 /  40  50  20  40
TXK  75  88  74  91 /  40  50  20  40
ELD  73  87  74  90 /  40  50  20  40
TYR  76  93  76  95 /  30  40  20  30
GGG  75  91  75  94 /  30  40  20  30
LFK  76  94  76  96 /  20  40  20  30

&&

.SHV Watches/Warnings/Advisories...
AR...None.
LA...None.
OK...None.
TX...None.
&&

12
Hazardous weather outlook, Jul 27, 10:47 AM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1147 AM CDT WED JUL 27 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-281700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1147 AM CDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AREAWIDE TODAY. GUSTY
WINDS...HEAVY RAINFALL...AND DANGEROUS CLOUD TO GROUND LIGHTNING
WILL BE POSSIBLE IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE DURING
PEAK DAYTIME HEATING FROM THURSDAY THROUGH TUESDAY. THE STRONGEST
STORMS COULD PRODUCE GUSTY WINDS...BRIEF HEAVY RAINFALL...AND
DANGEROUS CLOUD TO GROUND LIGHTNING. IN ADDITION...HEAT INDEX
VALUES WILL RANGE BETWEEN 100 AND 105 SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS SHOULD NOT BE NEEDED THROUGH TONIGHT.

12

The radar

The Shreveport radar (KSHV), 19 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Bossier

When
July 27, 2:40 PM CST
Where
Bossier County, 0.58 mi E of Fosters
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.520, -93.660

A Holiday Inn Express Hotel was struck by lightning resulting in a small fire on the roof of the hotel. There were no injuries reported.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640825.